Mississippi, 2020Hail and Damaging Winds in Mississippi, June 5, 2020
June 5, 2020 · NWS MEG · 17 events in 11 counties and zones
A mesoscale convective system developed along an outflow boundary and tracked south into eastern Arkansas, southwest Tennessee, and north Mississippi. Very unstable air along and south of the boundary fed these storms resulting in numerous severe weather reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system developed along an outflow boundary and tracked south into eastern Arkansas, southwest Tennessee, and north Mississippi. Very unstable air along and south of the boundary fed these storms resulting in numerous severe weather reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 11:43 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 5, 11:43 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1243 PM CDT Fri Jun 5 2020
.UPDATE...
See the 18Z aviation discussion below.
&&
.PREV DISCUSSION... /issued 921 AM CDT Fri Jun 5 2020/
UPDATE...Morning update.
DISCUSSION...
Temperatures are warming very quickly across the Midsouth, already
approaching the middle 80s across much of the area with dew points
in the low to middle 70s. As a result, SBCAPE is over 1500 across
most of the area and over 2500 over the Delta near and South of
Memphis. The SPC upgraded most of the Midsouth to a Slight risk
for severe thunderstorms with areas near the Tennessee River and
along the Alabama state line in a Marginal Risk. Damaging wind is
the main threat with a secondary threat of hail. The threat of
severe weather should diminish after sunset.
30
&&
.PREV DISCUSSION... /issued 624 AM CDT Fri Jun 5 2020/
Currently...All is quiet for the moment across the Mid-South.
Upper ridging continues to the west with mostly clear skies and
light winds across the region. Temps are mostly in the lower 70s.
Today...Monitoring a convective complex over NE KS/NW MO that
looks to be the main weather producer later today. Expect the
outflow boundary from that overnight convection to move south into
the Mid-South later today. The upper ridge will start to nose
into the middle MS Valley this morning and latest CAMs have the
boundary tracking basically due south over the western half of the
forecast area. This boundary will intercept an very unstable
airmass as SBCAPEs are forecast to climb to 3000-4000+ J/KG by
late morning. CAMs have a range of solutions but the general sense
is that a MCS will develop and track south across mainly western
sections of the forecast area...MO Bootheel...east AR...SW TN and
NW MS this afternoon into early this evening. Given the degree of
instability expect a few severe storms with damaging winds as the
main threat and large hail a secondary threat. There is a slight
risk for severe weather generally along and west of the MS River.
Trended toward the slightly cooler guidance today given the
expected MCS. Synoptic guidance is generally missing this
convection which explains the warmer high temps.
Tonight...Expect some thunderstorms around early in the evening
as with potential MCS but activity should move south of the area
by 03z followed by a quiet overnight period and mild temps.
Saturday and Sunday...Upper ridge will strengthen over the region
with decreasing rain chances and increasing temps. Still could be
a few popup thunderstorms Saturday afternoon before the ridge
suppresses most all convection by Sunday. Slightly drier air will
work in from the east and northeast on Sunday dropping the
dewpoints to a slightly more comfortable level. Temps however will
be climbing into the lower 90s. Expect afternoon heat index values
to perhaps touch 100F on Saturday. The slightly drier air on
Sunday will knock a few degrees off the heat index.
Monday through Wednesday...Cristobal is expected to make landfall
along the north Gulf coast Sunday night with the remnants tracking
north through Arkansas Monday afternoon through Tuesday. There
will be the potential for heavy rain and gusty winds across
western sections of the forecast area. There could be an isolated
tornado threat as well which is typical on the eastern side of
tropical systems. It is still early and impacts will obviously
depend on the exact track of the system. After the remnants of
Cristobal race north a cold front will sweep through on Wednesday
with a continued chance for showers and thunderstorms. Dry and
seasonable weather should return by Thursday.
SJM
&&
.AVIATION...
18Z TAF cycle
VFR conds will prevail outside of TSRA. All stations will see
scattered TSRA this afternoon, with MEM seeing another round
around sundown. -SHRA may linger around MEM through 06/08Z. Light
MVFR fog is possible at all sites before sunrise, as winds go
nearly calm.
Winds will go northwest briefly behind the line of TSRA this
afternoon, shifting easterly and going calm overnight. Expect
easterly winds tomorrow afternoon 5-7 kts.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 5, 6:30 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
730 AM CDT Fri Jun 5 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061430-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
730 AM CDT Fri Jun 5 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few severe storms are possible this afternoon into early this
evening mainly across eastern Arkansas, the Missouri Bootheel,
southwest Tennessee and northwest Mississippi. Damaging winds will
be the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat index values may reach 100 degrees Saturday afternoon.
The remnants of Cristobal are expected to track through Arkansas
Monday afternoon through Tuesday. Heavy rain and gusty winds are
possible across parts of the Mid-South. Additional impacts from
the system could include isolated tornadoes. Since potential
impacts depend on the track of this system, monitor the latest
forecast information for updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into early this
evening.
SJM
In the hours before
Special weather statement, Jun 5, 11:50 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
1250 PM CDT Fri Jun 5 2020
ARZ028-036-TNZ048>050-088-089-051815-
Mississippi AR-Crittenden AR-Tipton TN-Fayette TN-Lauderdale TN-
Shelby TN-Haywood TN-
1250 PM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...
Southwestern Mississippi County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Southern Lauderdale County in western Tennessee...
Northwestern Shelby County in western Tennessee...
Haywood County in western Tennessee...
At 1249 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Belle Eagle, to near Brighton, to near Meeman Shelby
Forest State Park. Movement was southeast at 30 mph.
People in southwestern Mississippi...Crittenden...Tipton...
northwestern Fayette...southern Lauderdale...northwestern Shelby and
Haywood Counties should monitor this storm closely.
LAT...LON 3544 9015 3558 9006 3570 8985 3579 8935
3562 8907 3553 8907 3534 8948 3497 9040
3515 9040 3515 9043 3544 9048
TIME...MOT...LOC 1749Z 315DEG 28KT 3573 8919 3551 8969 3534 9013
MJSpecial weather statement, Jun 5, 12:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
113 PM CDT Fri Jun 5 2020
ARZ027-051845-
Poinsett AR-
113 PM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Central Poinsett County in eastern Arkansas...
At 113 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Harrisburg, moving southeast at 15 mph.
People in central Poinsett County should monitor this storm closely.
LAT...LON 3563 9074 3558 9035 3544 9059 3544 9061
3545 9061 3545 9067 3555 9082
TIME...MOT...LOC 1813Z 307DEG 13KT 3554 9072
MJSpecial weather statement, Jun 5, 12:17 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
117 PM CDT Fri Jun 5 2020
ARZ036-MSZ001-TNZ049-088-089-051845-
Crittenden AR-DeSoto MS-Tipton TN-Fayette TN-Shelby TN-
117 PM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Crittenden County in eastern Arkansas...
Northern DeSoto County in northwestern Mississippi...
Southern Tipton County in western Tennessee...
Fayette County in western Tennessee...
Shelby County in western Tennessee...
At 117 PM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Dancyville to near
Bartlett to near Edmondson. Movement was southeast at 35 mph.
People in Crittenden...northern DeSoto...southern Tipton...Fayette
and Shelby Counties should monitor this storm closely.
LAT...LON 3544 9040 3545 9007 3539 9005 3545 9003
3544 8954 3519 8919 3499 8964 3499 8972
3497 8973 3487 9041
TIME...MOT...LOC 1817Z 327DEG 30KT 3538 8936 3518 8986 3510 9037
MJSpecial weather statement, Jun 5, 12:36 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
136 PM CDT Fri Jun 5 2020
ARZ035-036-051900-
Cross AR-Crittenden AR-
136 PM CDT Fri Jun 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...
Northeastern Cross County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...
At 136 PM CDT...a strong thunderstorm producing nickel size hail was
located 7 miles north of Parkin, moving southeast at 35 mph.
People in northeastern Cross and northwestern Crittenden Counties
should monitor this storm closely.
LAT...LON 3544 9060 3544 9042 3536 9022 3536 9042
3515 9042 3515 9043 3538 9068
TIME...MOT...LOC 1836Z 307DEG 31KT 3538 9053
MJLocal storm report, Jun 5, 12:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
146 PM CDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND GST 3 ENE WHITEHAVEN 35.04N 89.98W
06/05/2020 M58 MPH SHELBY TN ASOS
&&
MJLocal storm report, Jun 5, 12:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
147 PM CDT FRI JUN 05 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 1 WSW PIPERTON 35.02N 89.64W
06/05/2020 E0.88 INCH SHELBY TN TRAINED SPOTTER
&&
MJThunderstorm Wind, Marshall
- When
- June 5, 1:00 PM CST to 1:05 PM CST
- Where
- Marshall County, 2.23 mi SSE of Victoria
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.819, -89.610
Trees and powerlines knocked down on Plantation Way.
Thunderstorm Wind, De Soto
- When
- June 5, 1:05 PM CST to 1:10 PM CST
- Where
- De Soto County, 4 mi S of Hernando
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.762, -90.000
Trees and powerlines were knocked down near I-55 south of Hernando.
Hail, Prentiss
- When
- June 5, 1:25 PM CST to 1:30 PM CST
- Where
- Prentiss County, 3 mi SW of Thrashers
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 34.669, -88.517
Thunderstorm Wind, Tate
- When
- June 5, 1:25 PM CST to 1:30 PM CST
- Where
- Tate County, Senatobia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.620, -89.950
Several trees knocked down in Senatobia. One fell on a home causing minor damage.
Thunderstorm Wind, Panola
- When
- June 5, 2:00 PM CST to 2:05 PM CST
- Where
- Panola County, 0.97 mi NNW of Batesville to 2.72 mi NE of Courtland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.332, -89.959
Extensive tree damage across the city of Batesville. A tree fell on a house in Batesville near Court Street.
Thunderstorm Wind, Lafayette
- When
- June 5, 2:00 PM CST to 2:05 PM CST
- Where
- Lafayette County, 0.32 mi SSE of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.365, -89.519
Straight-line winds damaged a storefront in Oxford.
Thunderstorm Wind, Union
- When
- June 5, 2:10 PM CST to 2:15 PM CST
- Where
- Union County, 1.28 mi WNW of Sherman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.377, -88.871
Trees knocked down between Blue Springs and Sherman.
Thunderstorm Wind, Panola
- When
- June 5, 2:10 PM CST to 2:15 PM CST
- Where
- Panola County, 4.77 mi SE of Pope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.167, -89.897
Part of a roof blown off a convenience store at Enid Lake.
Thunderstorm Wind, Pontotoc
- When
- June 5, 2:14 PM CST to 2:19 PM CST
- Where
- Pontotoc County, Sherman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.370, -88.850
A house suffered roof damage and a large tree was uprooted in Sherman.
Thunderstorm Wind, Lee
- When
- June 5, 2:14 PM CST to 2:19 PM CST
- Where
- Lee County, 1.04 mi W of Graves
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.451, -88.788
Roof damage at a grocery store on the Union County line along Highway 348.
Thunderstorm Wind, Pontotoc
- When
- June 5, 2:15 PM CST to 2:45 PM CST
- Where
- Pontotoc County, Pontotoc to 1.73 mi ENE of Wallfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.250, -89.000
Trees knocked down across Pontotoc County.
Thunderstorm Wind, Lee
- When
- June 5, 2:20 PM CST to 2:25 PM CST
- Where
- Lee County, Saltillo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.380, -88.680
Numerous trees down in Saltillo.
Thunderstorm Wind, Lee
- When
- June 5, 2:30 PM CST to 2:35 PM CST
- Where
- Lee County, 3.06 mi SSE of Saltillo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.343, -88.651
Trees and powerlines down at County Road 931 and County Road 885.
Thunderstorm Wind, Yalobusha
- When
- June 5, 2:35 PM CST to 2:40 PM CST
- Where
- Yalobusha County, Coffeeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.970, -89.700
Numerous trees and powerlines knocked down.
Thunderstorm Wind, Lee
- When
- June 5, 2:38 PM CST to 2:43 PM CST
- Where
- Lee County, Plantersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.220, -88.670
Several large trees down in town.
Thunderstorm Wind, Lee
- When
- June 5, 2:39 PM CST to 2:44 PM CST
- Where
- Lee County, 2.61 mi SSE of Verona to 1.28 mi SSE of Shannon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.163, -88.689
Trees down across Shannon, Brewer, and Auburn.
Thunderstorm Wind, Monroe
- When
- June 5, 3:18 PM CST to 3:23 PM CST
- Where
- Monroe County, Amory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.980, -88.500
An oak tree was knocked down across a back yard in Amory.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5, 20201 death · 1 event
- Hail and Damaging Winds in Mississippi, June 5, 2020$330,000 · 1 in hail · 54 events
- Flash Flood in Florida, June 5, 2020$250,000 · 1 event
- Wildfire in Arizona, June 5 to 30, 20207 injured · 4 events
- Tornadoes and Flash Flooding in Florida, June 5 to 7, 2020$40,000 · EF0 · 16 events
- Damaging Winds in Utah, June 5, 202060 kt wind · 25 events
- Damaging Winds in Louisiana, June 5, 2020$23,000 · 52 kt wind · 4 events
- Wildfire and Strong Wind in California, June 5 to 16, 20201 injured · 12 events
- Damaging Winds and High Wind in Colorado, June 5, 202067 kt wind · 19 events
- Flash Flood in West Virginia, June 5, 2020$20,000 · 1 event
- Flash Flooding and Flooding in Maryland, June 5 to 6, 202015 events
- Flash Flooding in New Jersey, June 5, 20209 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906711, 906713, 906714, 906716, 906719, 906720, 906724, 906727, 906729, 906738, 906752, 906740, 906761, 906764, 906768, 906772, 906775.